ContentsSynopsisCodesLook ForDiagnostic PearlsDifferential Diagnosis & PitfallsBest TestsManagement PearlsTherapyDrug Reaction DataReferencesView all Images (12)
Drug-induced hypopigmentation
Other Resources UpToDate PubMed

Drug-induced hypopigmentation

Contributors: Khumo Duze MBChB, FCDerm, Anisa Mosam MBChB, MMed, FCDerm, PhD, Ncoza C. Dlova MBChB, FCDerm, PhD, Susan Burgin MD
Other Resources UpToDate PubMed

Synopsis

Drug-induced hypopigmentation refers to pigment dilution caused by a medication. The skin and/or hair color may be lightened (hypopigmented) or turned completely white (depigmented).

Drug-induced hypopigmentation is most commonly associated with topical agents, such as after prolonged use of topical steroids or retinoic acid. Intralesional, intraarticular, and inhaled corticosteroids have also been associated with local hypopigmentation or depigmentation. The onset may be delayed for up to 4 months. A progressive linear configuration of hypopigmentation has been reported following both intralesional and intraarticular corticosteroid injection. It is thought that this occurs secondary to lymphatic or venous infiltration that occurs at the time of administration. Topical phenols and catechols may cause a vitiligo-like depigmentation at sites of contact (see chemical leukoderma).

Oral drugs have also been noted to cause hypopigmentation:
  • EGFR inhibitors (gefitinib), Bcr-abl inhibitors (imatinib and dasatinib), VEGFR inhibitors (pazopanib, sunitinib), BRAF inhibitors (vemurafenib), and interleukin-2 (IL-2) have all been reported to cause hypopigmentation. While hyperpigmentation may occur from imatinib, hypopigmentation is more common. Its onset is typically gradual, and focal or generalized presentations may be seen. Worsening of vitiligo has also been reported with imatinib.
  • Tranexamic acid – Decreases the production of prostaglandins, which are the precursor of tyrosine.
  • Chloroquine has been reported to cause vitiligo-like depigmentation, as have the PD-1 inhibitors pembrolizumab and nivolumab. New-onset vitiligo on ipilimumab is reported, and this has been associated with a better therapeutic response.
  • Arsenic – Can cause raindrop-like hypopigmentation and predispose patients to skin cancer.
Other exogenous causes of pigment loss include cryotherapy, chemicals, burns, and laser interventions.

Regarding the hair, hypo- or depigmentation may be seen with chloroquine, hydroxychloroquine, sunitinib, pazopanib, dasatinib, and imatinib. In general, this effect is reversible when medication dosage is lowered or the drug is discontinued.

Related topic: vitiligo

Codes

ICD10CM:
L81.9 – Disorder of pigmentation, unspecified

SNOMEDCT:
238999005 – Drug-induced hypomelanosis

Look For

Subscription Required

Diagnostic Pearls

Subscription Required

Differential Diagnosis & Pitfalls

Best Tests

Subscription Required

Management Pearls

Subscription Required

Therapy

Subscription Required

Drug Reaction Data

Below is a list of drugs with literature evidence indicating an adverse association with this diagnosis. The list is continually updated through ongoing research and new medication approvals. Click on Citations to sort by number of citations or click on Medication to sort the medications alphabetically.

Subscription Required

References

Subscription Required

Last Reviewed:09/09/2019
Last Updated:01/26/2021
Copyright © 2021 VisualDx®. All rights reserved.
Drug-induced hypopigmentation
Drug-induced hypopigmentation : Hypopigmented macule, Hypopigmented patch, Sun-exposed distribution
Clinical image of Drug-induced hypopigmentation
Depigmented macules and patches on the dorsal hands, secondary to use of medication that was applied to the face. 
Copyright © 2021 VisualDx®. All rights reserved.